Wisconsin, 2013

Flooding in Wisconsin, June 1 to 4, 2013

June 1 to 4, 2013 · NWS ARX · 2 events in 1 county or zone

Thunderstorms with heavy rain moved across portions of western Wisconsin early in the month of June. The runoff from these storms caused some river flooding to occur along the Trempealeau and Black Rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms with heavy rain moved across portions of western Wisconsin early in the month of June. The runoff from these storms caused some river flooding to occur along the Trempealeau and Black Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 1, 5:48 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 1, 5:48 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
648 AM CDT SAT JUN 1 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 321 AM CDT SAT JUN 1 2013

WHAT REMAINS OF THE CONVECTION IS DIMINISHING SLOWLY ACROSS THE
CENTRAL PART OF THE FORECAST AREA. EXPECT THIS TREND TO CONTINUE
THROUGH THE REMAINDER OF THE NIGHT. THE 01.05Z HRRR EVEN SUGGESTS
THE AREA WILL BE CLEAR OF ANY RAIN BY 12Z AND MAY NEED TO START
THE MORNING THAT WAY. AS THE DAY PROGRESSES...THE SURFACE LOW OVER
SOUTH DAKOTA MOVES ACROSS MINNESOTA INTO NORTHERN WISCONSIN AS THE
UPPER LEVEL LOW BECOMES AN OPEN WAVE. THE SHORT WAVE TROUGH SEEN
ON WATER VAPOR SATELLITE OVER SOUTH DAKOTA AND NEBRASKA WILL MOVE
ACROSS THE AREA. THE 01.00Z NAM INDICATES THIS WAVE WILL PRODUCE
UP TO 12 PVU/S OF VORTICITY ADVECTION IN THE 500-300 MB LAYER
DURING THE AFTERNOON. THE AREA WILL GET INTO THE DEFORMATION ON
THE BACK SIDE OF THE SURFACE LOW WITH SOME WEAK FRONTOGENESIS
DEVELOPING IN THE 1000-850 MB LAYER ALONG WITH SOME WEAK UP GLIDE
ON THE 295K SURFACE. THIS IS EXPECTED TO BE ENOUGH TO GENERATE
SOME SCATTERED SHOWERS DURING THE AFTERNOON AND WITH BETWEEN 200
AND 400 J/KG OF ML CAPE SOME ISOLATED THUNDERSTORMS SHOULD ALSO
DEVELOP. AS TEMPERATURES ALOFT COOL WITH THE PASSAGE OF THE UPPER
LEVEL TROUGH...THE FREEZING LEVEL WILL ALSO COME DOWN AND IF ANY
OF THE THUNDERSTORMS CAN DEVELOP A GOOD CORE ALOFT...SOME HAIL
WILL BE POSSIBLE. AS THE SYSTEM THEN MOVES AWAY FROM THE AREA
TONIGHT AND WITH THE LOSS OF THE CAPE...EXPECT THE ACTIVITY TO DIE
DOWN DURING THE EVENING WITH THE SHOWERS ENDING COMPLETELY AFTER
MIDNIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 321 AM CDT SAT JUN 1 2013

RIDGING ALOFT WILL BRIEFLY BUILD OVER THE UPPER MIDWEST FOR SUNDAY
AND MONDAY AND WITH HIGH PRESSURE AT THE SURFACE...A COUPLE OF DRY
DAYS ARE ANTICIPATED. THIS RIDGING THEN MOVES OFF AS ANOTHER
CLOSED UPPER LEVEL LOW APPROACHES FROM THE NORTHWEST. THIS SYSTEM
LOOKS TO BE ANOTHER SLOW MOVING SYSTEM AND WILL KEEP RAIN CHANCES
IN FOR AN EXTENDED TIME FROM MONDAY NIGHT THROUGH FRIDAY. UNLIKE
THE PAST SYSTEM...THIS ONE IS NOT EXPECTED TO PRODUCE NEARLY AS
MUCH HEAVY RAIN. THE 01.00Z GFS INDICATES PRECIPITABLE WATERS WITH
THIS SYSTEM WILL PRIMARILY BE IN THE 1 TO 1.25 INCH RANGE INSTEAD
OF 1.5 INCHES OR HIGHER AS WITH THE RECENT SYSTEM. ALSO...THE
01.00Z ECMWF SUGGESTS THAT AS THE SHORT WAVE TROUGHS ROTATE AROUND
THE UPPER LEVEL LOW...THE BULK OF THE FORCING WILL ACTUALLY BE
NORTH OF THE AREA FROM CENTRAL MINNESOTA AND NORTHWEST WISCONSIN
ON TO THE NORTH. ALSO NOT EXPECTING A LOT OF THUNDER FROM THIS
SYSTEM. NEITHER THE ECMWF OR GFS SHOW HARDLY ANY CAPE OVER THE AREA
FROM THIS SYSTEM AND THUS CUT THE THUNDER PROBABILITIES BACK TO
JUST HAVE ISOLATED AT BEST.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 647 AM CDT SAT JUN 1 2013

AN UPPER LEVEL LOW WILL MOVE EAST THROUGH THE AREA THIS AFTERNOON
AND TONIGHT. AS THIS OCCURS...A BROKEN DECK OF 3-5K DECK OF CLOUDS
WILL DEVELOP BY LATE THIS MORNING AND CONTINUE INTO THE AFTERNOON AT
BOTH TAF SITES. IN ADDITION TO THE LOWER CEILINGS...THERE WILL BE
ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS. AS THE LOW MOVES EAST OF THE AREA TONIGHT...
CEILINGS WILL BECOME MVFR AND THE WINDS WILL JUST OUT OF THE
NORTHWEST AT 20 TO 30 MPH.

&&

.HYDROLOGY...
ISSUED AT 321 AM CDT SAT JUN 1 2013

THE RAINS FROM FRIDAY EVENING HAVE CAUSED SOME RESPONSE ON SOME
AREA RIVERS. RISES HAVE BEEN OCCURRING ON THE WHITEWATER
RIVER...CEDAR RIVER IN OSAGE AND THE ROOT RIVER. ENOUGH RAIN FELL
ACROSS PARTS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA FOR
ADDITIONAL WITHIN BANK RISES TO OCCUR. EARLIER RAINS ARE STILL
EXPECTED TO PUSH PARTS OF THE MISSISSIPPI...BLACK...TREMPEALEAU
AND UPPER IOWA RIVERS NEAR OR OVER FLOOD STAGE. FOR ADDITIONAL
DETAILS...SEE THE LATEST RIVER FLOOD STATEMENTS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...04
LONG TERM...04
AVIATION...BOYNE
HYDROLOGY...04
Hazardous weather outlook, Jun 1, 4:45 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT SAT JUN 1 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-021100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
545 AM CDT SAT JUN 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
ENTIRE AREA. WHILE SEVERE WEATHER IS NOT EXPECTED TO OCCUR...SOME
OF THE STRONGER STORMS MAY PRODUCE SOME SMALL HAIL.

FLOODING WILL CONTINUE ALONG THE UPPER IOWA RIVER IN NORTHEAST
IOWA...AND THE BLACK AND TREMPEALEAU RIVERS IN WESTERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MANY RIVERS WILL BE IN FLOOD OR RUNNING HIGH THROUGH THE WEEKEND.

FROM TUESDAY THROUGH THURSDAY...ISOLATED THUNDERSTORMS WILL BE
POSSIBLE. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH
THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Trempealeau

When
June 1, 8:45 AM CST to June 4, 6:45 PM CST
Where
Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.134, -91.557

Runoff from heavy rain pushed the Trempealeau River out of its banks in Dodge. The river crested almost a foot over flood stage at 9.96 feet.

Flood, Trempealeau

When
June 1, 2:15 PM CST to June 2, 4:30 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from heavy rain pushed the Black River out of its banks near Galesville. The river crested around a half foot over flood stage at 12.59 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461092, 461165.